Hyperthyroidism due to overmedication question - Thyroid UK

Thyroid UK

115,909 members134,450 posts

Hyperthyroidism due to overmedication question

Smileitsok
Smileitsok

Hi. I'm new here but hope it's ok to ask a question.

Does anyone have experience of the above and if so do you know how long it took your body to regulate itself again once you'd reduced the dose of levothyroxine? My GP has reduced my dose by half (which I agree with) and although I feel a bit better overall (not as hot, less shaky, less jittery) they won't check my bloods for another month, and my last period was still really light.

I have been off thyroxine for a couple of weeks completely - my T4 was 33 and TSH 0.05 or something like that can't remember exactly the TSH level - and now on a half dose.

My main concern is having normal periods. I don't know whether ovulation stops when hyperthyroid or not. Also I am on the very bottom of a healthy weight range now so maybe I need to gain a bit of weight back to get my period back...

13 Replies

That reduction sounds like an over- reaction by your GP. Be careful, you might suddenly feel very poorly. In general small changes are best. If it goes too low you may have to increase gradually.

You may be overtreated but you’re not hyperthyroid - that would mean your thyroid was overactive. Light periods are associated with overtreatment.

Smileitsok
Smileitsok in reply to Aurealis

Ah sorry I didn't know there was that distinction. I am happy with the dose currently as I felt so unwell when I had too much medication.

An FT4 of 33 sounds a bit much for a simple over-medication. How much were you taking? Have you had your antibodies tested?

Smileitsok
Smileitsok in reply to greygoose

Well having looked through the forums I know people here seem to think they are under treated. I was on 50mcg and I believe I had my antibodies tested a couple of years ago when I had thyroiditis but not recently. I also have a history of anorexia which is only recently improved which is probably complicating things but it does seem like 50mcg was too high a dose for me and matched with weight and where my weight currently is that does make sense. I know it's more complicated than that but when I mentioned that to my GP she seemed to think that might be part of it too. Since reducing the dose my T4 has begun to come down.

This is quite a low dose to begin with, so halving it is still a reasonable reduction of 25mcg. This would be the recommended increment to reduce in.

With these small doses, often Levothyroxine ends up making people feel worse than having nothing at all, because its not enough to meaningfully change the amount of hormone available in your body. But it can be enough to disrupt your bodies own production.

Its possible you might be better off in the long run with no hormone at all. But also possible, if you have Hashimotos, that you condition fluctuates quite a bit. Doctors tend to be quite clueless about this, and may not realise you can have low thyroid hormone most of the time, and then sometimes have a flare up that dumps a lot of extra hormone into your body.

If you've got any blood tests and more history I suggest you make a longer post with as much information as you can going back to when you were first diagnosed. Then members will be able to give you more detailed advice. If you don't have copies of blood tests, ordering a copy of your medical history might be an option. This cost me about £50 when I did it.

Another issue is that eating disorders may be associated with being hypothyroid, with the causes going in both directions.

The biggest question is, how long have you been on thyroid hormones and what were the blood tests when you were diagnosed? And have you felt well on this 50mcg dose in the past, and for how long?

SlowDragon
SlowDragonAdministrator in reply to Smileitsok

After anorexia your vitamins are likely to be too low

Ask your GP to test vitamin D, folate, B12 and ferritin

Have you had TPO and TG thyroid antibodies tested for Hashimoto's?

With Hashimoto's you get phases or flare of temporary high thyroid levels after an attach. Each attack dumps lots of thyroid hormones into the blood and causes temporary hyper symptoms and results

Anorexia is recognised as increased risk of developing hypothyroidism or Hashimoto's

medicalnewstoday.com/articl...

yourhormones.info/topical-i...

I was overdosed by an endo who was a quack. You are clinically hyperthyroid if you have been given too much medication. I was in the beginning of thyroid storm, which can kill you, and the guy refused to see me. My GP lowered my dose, and I got another thyroid doc. It takes a while for a new dose to stabilize, and I have been in thyroid hell, hypo and hyper both. It will mess with all your hormones. It is difficult enough to get proper dosing under the best of circumstances, and drs who will only do a TSH, when you need free T4, free T3, and reverse T3, and also will not go by symptoms and just say "your TSH is in range" are wrong, wrong, wrong. My doc does these tests, and also goes by symptoms. This seems to be one of the few diseases/disorders where the drs will not consider the obvious symptoms of hypo- or hyperthyroidism. Hypo: constipated, cold, tired, sleepy, dry skin. scrambled thinking, a few more. Hyper: hot, sweaty, diarrhea, rapid heart rate and palpitations, unable to sleep, scrambled thinking. I was in thyroid hell until I found the right doctor. I also use a small amount of levoxyl (T4) in the a.m. and Cytomel (T3) divided, 3 times a day. My thyroid gland was surgically removed and that is where most T4 it converted to T3, which is what your body uses. There is also a ratio table for T3/ RT3 online, and if you are making too much RT3 it opposes your T3. This was happening to me. Cytomel is expensive, but it has saved me. No more thyroid hell after more than 20 years of it. If you have psychiatric disorders the wrong doses will make these worse also.

tamina786
tamina786 in reply to iamdevo

Which consultant did you go to I have had my thyroid removed and living hell

iamdevo
iamdevo in reply to tamina786

Since I have psychiatric illness that was greatly exacerbated, and since I see my psychiatrist often, and he's been my doctor for 27 years, and I can email him, and because he will deal with physical issues that are adversely affecting his patients' mental health. he is the one who did the right tests and found out about the reverse T3 issue. You have to find someone who will do the right tests and go by symptoms, as I stated in my story. Doctors who will not go by the obvious symptoms of a serious illness like this that affects every system in your body, and your brain, ought to be ashamed and ought to be held accountable. It is not only cruel, it is malpractice in my opinion. I wasn't exaggerating at all when I said I was in thyroid hell. And now I'm not, and am better physically and mentally than I was for many years while seeing endocrinologists, one of whom was good, got the thing out at least, but could never get my meds right. And it took a while to get it right with my current doctor, because it's complicated and you have to do a lot of research, but the information is out there. All I can say is keep going to doctors until you find one who cares and will listen to you and your symptoms and just do the tests you need. It's hard, especially when you're so sick, and I wish I had an easier answer. My doc watched me go through the endos and not get better, and he finally had enough and did it himself. I know I am one lucky woman, and I wish you luck. Just keep trying, no matter what. There are good docs out there. This breaks my heart, because so many are suffering and there is NO need for it. And you can have generic cytomel compounded if you can't afford the brand. Insurance has stopped covering it. Not quite as good, but it will work. I wish you health.

tamina786
tamina786 in reply to iamdevo

Please if you could help as patient who was suffering the levothyroxine is giving me hunger all time and anxiety irritability and anger issues but I feel sick in gut so low mood

iamdevo
iamdevo in reply to tamina786

When I was given too high a dose of T4 it made me hyperthyroid, and I ate a lot. Your metabolism is very fast with too much thyroid hormone. I lost 10 pounds in 2 weeks, while bedridden from being so sick on too much medication. I had constant diarrhea, another symptom of hyperthyroidism. It will mess with your mind also, as you have described.

tamina786
tamina786 in reply to iamdevo

So how did you seek help could you guide me thanks

iamdevo
iamdevo in reply to tamina786

Tamina, I have explained in great detail everything I have been through and what I did, which was to keep trying doctors until you find one that will do the right tests, pay attention to your symptoms, and work with you to get your meds right. Are you really reading all that I have written to you, or is this just trolling or something? I do not mean to be unkind, but I've spent considerable time telling you everything about my experience and trying to answer your questions, and it's like you haven't read any of it. I wrote very personal things, and now I am really uncomfortable that I did. There is literally nothing else I can say, because I've said it all more than once.

You may also like...